Alert archive / Minnesota / Tornado Warnings in 2013
Tornado Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Oct 11, 2013, 5:02 PM CDT for Traverse County, Minnesota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2013, 5:02 PM CDT (22:02 UTC)
- Expired
- Oct 11, 2013, 5:15 PM CDT
- In force
- 13 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 12:16 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WFUS53 KABR 112202
TORABR
MNC155-112215-
/O.NEW.KABR.TO.W.0017.131011T2202Z-131011T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT FRI OCT 11 2013
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 515 PM CDT
* AT 457 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR DUMONT...OR 6 MILES SOUTHEAST OF
WHEATON...MOVING NORTH AT 35 MPH.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
IMMANUEL CHURCH AROUND 515 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4590 9625 4588 9625 4571 9644 4574 9649
4595 9645
TIME...MOT...LOC 2202Z 202DEG 30KT 4577 9643
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
PARKIN1 follow-up statement
674
WWUS53 KABR 112216
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
516 PM CDT FRI OCT 11 2013
MNC155-112226-
/O.EXP.KABR.TO.W.0017.000000T0000Z-131011T2215Z/
TRAVERSE MN-
516 PM CDT FRI OCT 11 2013
...THE TORNADO WARNING FOR CENTRAL TRAVERSE COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4590 9625 4588 9625 4571 9644 4574 9649
4595 9645
TIME...MOT...LOC 2202Z 202DEG 30KT 4577 9643
$$
PARKINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Oct 11, 2:24 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Oct 11, 2:24 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
224 PM CDT FRI OCT 11 2013
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAJOR STORM NOW MOVING ACROSS NORTHERN CWA WITH A LINE OF
CONVECTION IN THE NORTHEAST CWA. SO FAR SINCE THE WATCH ISSUANCE
HAVENT SEEN MUCH IN THE WAY OF ROTATION WITH CELLS. BUT THERE IS
STILL SOME POTENTIAL OVER THE NEXT COUPLE HOURS AS ACTIVITY SHIFTS
EAST AND NORTH ACROSS THE FAR NORTHEAST CWA. MOST OF THE THREAT
OF RAIN MOVES NORTH OF THE REGION TNT. HOWEVER A FOLLOW ON S/W
ROTATES ACROSS THE NORTHERN CWA TNT WITH SOME LINGERING SHOWERS.
SATURDAY AFTERNOON AND SATURDAY NIGHT LOOK DRY AND
CHILLY...ALTHOUGH NOT FAR OFF SEASONAL NORMS. DID ADD FROST TO THE
GRIDS GIVEN EXPECTED LOWS RIGHT AROUND 30 OR EVEN A COUPLE DEGREES
COLDER IN THE LOW LYING AREAS SATURDAY NIGHT. FOR SUNDAY MODELS
ARE HINTING AT A WEAK BAROCLINIC/WAA ZONE SETTING UP ACROSS THE
NORTHERN/WESTERN CWA. FOR NOW SCT POPS LOOK FINE. FOR SUNDAY NIGHT
INTO MONDAY THE NEXT SYSTEM MOVES OUT INTO THE PLAINS AND LOOKS
FAIRLY IMPRESSIVE AT IT MOVES INTO THE PLAINS WITH STRONG UVM/Q
VECTOR CONVERGE OVER THE CWA. HIGH SCT/LOW LIKELY POPS SHOULD
SUFFICE FOR NOW. THAT SYSTEM FOR EARLY NEXT WEEK SHOULD FAVOR MORE
RAIN/SHOWERS GIVEN EXPECTED STABILITY/COOL TEMPS AND PCPN.
TEMPERATURES OVERALL WONT BE TOO FAR OFF SEASONAL NORMS UNTIL
EARLY NEXT WEEK WHEN THEY TURN COLDER.
.LONG TERM...MONDAY THROUGH FRIDAY
ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE WILL IMPACT THE REGION
DURING THE FIRST HALF OF THE EXTENDED. MODELS ARE IN A PRETTY GOOD
AGREEMENT WITH THE ONSET OF PRECIPITATION...WITH MONDAY/MONDAY
NIGHT BEING A WASHOUT WITH LIGHT/MODERATE RAINFALL. THE BIGGEST
ISSUE WITH THIS SYSTEM IS WHEN WILL PRECIPITATION END. THE 0/12Z
ECMWF CONTINUES TO BE THE SLOWEST MODEL WITH KEEPING PRECIPITATION
ONGOING THROUGH WEDNESDAY. THE CANADIAN IS THE NEXT
SLOWEST...WHICH KEEPS LIGHT PCPN GOING THROUGH WEDNESDAY MORNING.
THE GFS IS STILL THE QUICKEST AND MOVES THE PCPN OUT OF THE CWA TUESDAY
NIGHT. WILL MAINTAIN ALLBLEND POP GUIDANCE WHICH KEEPS SCHC GOING
THROUGH THE DAY ON WEDNESDAY.
BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE LONG TERM
PORTION OF THE FORECAST AND BEYOND. THERE IS LITTLE INDICATION OF
A WARMING TREND ANYTIME SOON.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
AN INTENSE AREA OF LOW PRESSURE WILL BRING A WIDE RANGE OF FLYING
CONDITIONS ACROSS THE REGION. PREVAILING VFR CONDITIONS ARE
EXPECTED...HOWEVER MVFR PERHAPS IFR CIGS AND VISIBILITIES WILL BE
POSSIBLE AS STORMS ROTATE COUNTERCLOCKWISE AROUND THE LOW PRESSURE.
STRONG SOUTHERLY WINDS WILL EVENTUALLY SHIFT TO A NORTHWEST
DIRECTION BEHIND THE LOW PRESSURE SYSTEM. WINDS SHOULD WEAKEN
TOWARDS 12Z SATURDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-BUFFALO-
CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-
HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-
WALWORTH.
HIGH WIND WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
CORSON-DEWEY-HUGHES-JONES-LYMAN-STANLEY-SULLY.
MN...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD
WEATHER.GOV/ABERDEENHazardous weather outlook, Oct 11, 4:54 AM CDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 454 AM CDT FRI OCT 11 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 454 AM CDT FRI OCT 11 2013 /354 AM MDT FRI OCT 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A POTENT LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS THE NORTHERN PLAINS TODAY. THIS SYSTEM WILL BRING A COMBINATION OF RAIN...WIND...AND SEVERE STORMS TO THE REGION. FOR AREAS WEST OF THE MISSOURI RIVER...WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE TO SUSTAINED SPEEDS OF 35 TO 50 MPH WITH GUSTS TO 60 MPH POSSIBLE. FURTHER EAST...SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH POSSIBLE. HOWEVER...THE LOW CENTER WILL BE MOVING ACROSS THE REGION...SO THERE WILL BE A PERIOD WHERE WIND SPEEDS DROP OFF BEFORE SWITCHING TO THE WEST NORTHWEST AND INCREASING ONCE AGAIN. GUSTY WINDS ARE EXPECTED THROUGH THE NIGHT. ADDITIONALLY...THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE REGION TODAY...WITH STRONG WINDS AND HAIL A THREAT. HOWEVER...THE AREA OF GREATEST CONCERN IS ACROSS NORTHEAST SOUTH DAKOTA WHERE THE AIRMASS WILL BECOME MILDLY UNSTABLE ALONG A WARM FRONT. COMBINED WITH SPIN PRESENT IN THE LOWEST LEVELS OF THE ATMOSPHERE...THERE IS THE POSSIBILITY OF AN ISOLATED WEAK TORNADO ACROSS THIS REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY COOLER AIR WILL MOVE INTO THE REGION FOR THE WEEKEND. THE NEXT LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. SERR
In the hours before
Local storm report, Oct 11, 3:24 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 PM CDT FRI OCT 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM NON-TSTM WND GST 13 NNW SANSARC 44.67N 101.14W
10/11/2013 M59 MPH STANLEY SD MESONET
&&
EVENT NUMBER ABR1300868
WFOABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 5:33 PM CDT | Tornado Warning | ABR | Traverse | 27 min |
Nearby
Tornado Warnings in Minnesota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.